Alert archive / Oregon / Freeze Watches in 2012

Freeze Watch 2, NWS Medford, OR

March 6, 2012Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this freeze watch at Mar 6, 2012, 3:02 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 7, 2012, 12:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 6, 2012, 3:02 AM PST (11:02 UTC)
In effect from
Mar 7, 2012, 12:00 AM PST
Expired
Mar 6, 2012, 11:08 AM PST
In force
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze watch went out at Mar 5, 9:09 PM PST, 5 hours 53 minutes earlier.

Area forecast discussion, Mar 5, 9:09 PM PST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
909 PM PST MON MAR 5 2012

.DISCUSSION...LIGHT PRECIPITATION THIS EVENING HAS BEEN MAINLY IN
WESTERN OREGON BUT IT WILL SPREAD ACROSS ALL OF OUR AREA TONIGHT. THERE
ARE THREE FEATURES OF INTEREST TONIGHT. THE FIRST FEATURE IS THE COLD
FRONT WHICH HAS MOVED SOUTHEAST INTO SOUTHERN KLAMATH AND LAKE
COUNTIES AND ACROSS INTO SISKIYOU COUNTY. THE FRONT SHOULD EXIT
OUR AREA AROUND MIDNIGHT. THE WIND ADVISORY FOR THE EAST SIDE HAS
VERIFIED WELL WITH A PEAK GUST TO 59 MPH AT SUMMER LAKE THIS
AFTERNOON AND IS ON TRACK TO END SHORTLY WITH WINDS CURRENTLY
GUSTING AT 45 MPH.

THE ESTIMATE BASED UPON PRECIPITATION AMOUNTS IS THAT 1 TO 4
INCHES OF SNOW HAS FALLEN IN THE SOUTHERN OREGON CASCADES SO FAR
AND THE TOTAL IS STILL ON TRACK TO END UP AS 4 TO 8 INCHES BY MID-
TUESDAY MORNING. SNOW LEVELS ON THE WEST SIDE HAVE FALLEN TO
AROUND 3500 FEET AND WILL CONTINUE TO FALL TO GENERALLY AROUND
1500 FEET. ELEVATIONS BETWEEN 1500 AND 2000 FEET ARE EXPECTED TO
RECEIVE LESS THAN A HALF INCH OF SNOW BUT AN INCH IS POSSIBLE IN
AREAS BETWEEN 2000 AND 3500 FEET. ON THE EAST SIDE AND IN NORTHERN
CALIFORNIA SNOW TOTALS ARE FORECAST AT UP TO 2 INCHES.

THE ADDITIONAL SNOWFALL TONIGHT WILL COME DUE TO THE OTHER TWO
FEATURES. THEY ARE A COUPLE OF SHORTWAVE TROUGHS WITH FIRST
OFFSHORE FROM SOUTHERN OREGON AT AROUND 128W AND THE SECOND TROUGH
OFFSHORE FROM CENTRAL OREGON AT 130W. THEY WILL CONTINUE TO SWING
SOUTHEASTWARD OVERNIGHT AND SHOULD PROVIDE BURSTS OF MORE
WIDESPREAD BUT STILL MAINLY LIGHT SHOWER COVERAGE BETWEEN MIDNIGHT AND
7 AM.

SHOWERS AND SNOW SHOWERS WILL TAPER OFF DURING THE DAY TUESDAY
WITH THE SNOW LEVEL RISING SLIGHTLY TO AROUND 2000 FEET AND MOST
OF THE FLURRIES AND LIGHT SHOWERS AT NORTHERLY FACING SLOPES IN
WESTERN OREGON SUCH AS THE UMPQUA DIVIDE IN SOUTHERN DOUGLAS COUNTY.
ANOTHER ASPECT OF NOTE FOR TUESDAY IS THAT THE JET STREAM WILL BE
PRESENT WITH NORTH WINDS OVER EASTERN OREGON. THIS WILL RESULT IN
BREEZY TO WINDY CONDITIONS...STRONGEST IN LAKE COUNTY TUESDAY
AFTERNOON AT 15 TO 25 MPH WITH GUSTS AROUND 35 MPH.

&&

.AVIATION...A COLD FRONT WILL EXIT THE EAST SIDE SHORTLY AFTER
MIDNIGHT BUT MVFR CIGS WITH MOUNTAIN OBSCURATIONS AND AREAS OF IFR
CIGS WILL CONTINUE THROUGH EARLY TUESDAY MORNING AS SCATTERED
SHOWERS AND SNOW SHOWERS MOVE ACROSS THE AREA. CONDITIONS WILL
IMPROVE TO VFR ON TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 315 PM PST MON MAR 5 2012/

SHORT TERM...THE COLD FRONT IS ABOUT TO CROSS INTO COOS BAY THIS
AFTERNOON. SATELLITE IMAGERY SHOWS THE FRONT STRETCH BACK TO THE
SOUTHWEST TO ABOUT 100 MILES WEST OF BROOKINGS. RAIN HAS BEEN
REPORTED IN COOS AND WESTERN DOUGLAS COUNTIES. SOUTHWEST WINDS
HAVE ALSO PICKED UP ACROSS EASTERN OREGON WITH GUST UP TO 50 MPH
AT SUMMER LAKE. SNOW LEVEL IS ABOUT 3000 FEET FOR SOUTHWEST OREGON
AND ABOUT 6000 FEET EAST SIDE AND NORTHERN CALIFORNIA. HOWEVER AS
THE FRONT MOVES INLAND THIS EVENING AND OVERNIGHT SNOW LEVEL IS
EXPECTED TO LOWER TO BETWEEN 2000-3000 FOR SOUTHWEST OREGON AROUND
MIDNIGHT. SATELLITE SHOWS MOISTURE TRANSPORT FIELD IS RATHER
NARROW BUT THERE IS PLENTY OF DYNAMICS THAT WHEN COMBINED WITH
OROGRAPHIC LIFT COULD PRODUCE A 3 TO 4 HOUR BURST OF MODERATE TO
HEAVY SNOW OVER THE CASCADES.

BY DAY BREAK TUESDAY EXPECT THE SNOW LEVELS TO LOWER TO NEAR 1000
FEET BUT THE FRONT AND MOST OF THE MOISTURE WILL HAVE PUSHED INTO
LAKE COUNTY. THE LOW SNOW LEVEL HOWEVER COULD LEAD TO MIXED RAIN
AND SNOW AT OR NEAR THE VALLEY FLOOR BUT WITH LITTLE OR NO
ACCUMULATION. TUESDAY NIGHT COULD BE VERY COLD FOR KLAMATH LAKE
AND MODOC COUNTIES AS CLOUDS WILL HAVE CLEARED OUT AND COLD AIR
WILL HAVE MOVED INTO THE AREA...WHEREAS FOG COULD BE WIDESPREAD
FOR THE VALLEYS.

WEDNESDAY IS EXPECTED TO BE A TRANSITION DAY BACK TO WARMING AND
DRYING. HIGH PRESSURE AND RIDGING WILL MOVE INTO THE AREA
THURSDAY. HIGHS IN THE MID TO UPPER 60S FOR SOUTHERN OREGON ARE
NOT OUT OF THE QUESTION./FB

LONG TERM......FRIDAY THROUGH MONDAY...THE OPERATIONAL AND
ENSEMBLE MODELS AGREE  ON THE OVERALL PATTERN IN THE EXTENDED BUT
DISAGREE ON THE DETAILS, MOSTLY WITH REGARDS TO TIMING. THE
FORECAST AREA WILL REMAIN UNDER A STRONG RIDGE OF HIGH PRESSURE
CENTERED FROM THE NORTHERN ROCKIES TO CALIFORNIA BY FRIDAY
MORNING. THIS SHOULD ALLOW US TO EKE OUT ONE LAST DRY DAY BEFORE
CHANGES COME FOR THE WEEKEND. BY EARLY SATURDAY MORNING, A COLD
FRONT IS EXPECTED TO BE MOVING EAST AND REACHING THE COAST AS A
SHORTWAVE MOVES THROUGH THE FAST SOUTHWEST FLOW. MOST OF THE
MODELS TEND TO AGREE THAT THIS FRONT WEAKENS OVER THE WESTERN HALF
OF THE CWA AS THE UPPER-LEVEL SUPPORT FOR IT WEAKENS AND SPLITS AS
IT MOVES EAST. A MUCH DEEPER LONGWAVE UPPER-LEVEL TROUGH AND ITS
ASSOCIATED COLD FRONT ARE THEN EXPECTED TO APPROACH FROM THE WEST
SUNDAY. AS USUAL...TIMING AND STRENGTH DIFFERENCES EXIST BETWEEN
EACH OF THE OPERATIONAL RUNS AND THE ENSEMBLES, BUT FOR SOME TIME
NOW, THEY ALL HAVE BEEN ADVERTISING A PATTERN CHANGE TO STORMIER
WEATHER FOR LATE IN THE WEEKEND OR EARLY NEXT WEEK. THE
OPERATIONAL RUN OF THE GFS IS NATURALLY FASTER IN THE ARRIVAL OF
THE LONGWAVE TROUGH AND PRECIPITATION ON SUNDAY WHILE THE ECMWF IS
NATURALLY SLOWER, WITH THE ENSEMBLES LOOKING CLOSER TO THE ECMWF
SOLUTION. THE CURRENT FCST IS A BLEND BETWEEN THE TWO SOLUTIONS
BUT WITH MORE WEIGHT TO THE ECMWF SOLUTION. EITHER WAY...IT
APPEARS TROUGHING WILL PERSIST OVER THE NORTHEASTERN PACIFIC TO
PROVIDE A WETTER AND COOLER PATTERN FOR MUCH OF NEXT WEEK./MAW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR ORZ030-031.
     WINTER WEATHER ADVISORY UNTIL 7 AM PST TUESDAY FOR ORZ027-028.

CA...WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ085.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 1 PM TO 7 PM PST TUESDAY FOR
     PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST
     WEDNESDAY FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST
     WEDNESDAY FOR PZZ350.
     SMALL CRAFT ADVISORY FOR WINDS FROM 8 AM TUESDAY TO 10 PM PST
     WEDNESDAY FOR PZZ370.
     HAZARDOUS SEAS WARNING FROM 4 PM TUESDAY TO 4 AM PST WEDNESDAY
     FOR PZZ370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST TUESDAY
     FOR PZZ370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST WEDNESDAY FOR
     PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST TUESDAY
     FOR PZZ376.

DW
Hazardous weather outlook, Mar 5, 3:00 PM PST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
0300 PM PST MON MAR 5 2012

CAZ085-ORZ030-031-060600-
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
0300 PM PST MON MAR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 10 PM PST TONIGHT. PLEASE SEE
THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-061500-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
0300 PM PST MON MAR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT. PLEASE SEE THE WINTER
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:02 AM PSTFrost AdvisoryMFRCurry29 hr
Mar 6, 11:08 AM PSTFreeze WarningMFRCoos, Curry, Douglas21 hr

Nearby

Freeze Watches in Oregon, 2012Every freeze watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.